MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS29A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during the off-label transcatheter mitral valve replacement (tmvr) procedure with a 29 mm sapien 3 valve in the mitral annular calcification (mac), there was difficulty crossing the septum with the 29 mm commander delivery system and valve.It was noted that access had been obtained without any issues.Prior to attempting to cross the septum, the septum was crossed and dilated with a 12 mm non-edwards balloon.The commander delivery system and valve were able to be inserted without any issues.The valve was also able to be aligned on the balloon without any issues.After multiple unsuccessful attempts to cross the septum, a decision was made to leave the valve on the commander delivery system in the right atrium (ra) and use another access site to cross the septum and it was then dilated with a 16 mm non-edwards balloon.The commander delivery system and valve were able to cross the septum without any issues.Subsequently, when an attempt was made to inflate the balloon in the mitral annulus, it was discovered that the balloon had "ruptured".The system was withdrawn, and a new 29 mm sapien 3 valve was prepped along with a new 29 mm commander delivery system and 16fr esheath+.The second valve was deployed without any issues.Upon evaluation of the transesophageal echocardiogram (tee), moderate paravalvular leak (pvl) was observed.After attempting to plug the leak, the valve was observed to have moved.A decision was then made to implant another 29 mm sapien 3 valve and have it implanted lower.At this time, the patient's pressures began to drop.Further assessment revealed there was a pericardial effusion.The patient was converted to open heart surgery.After the patient was converted to open heart surgery, another 29 mm sapien 3 valve was prepped along with a new 29 mm commander delivery system.The valve was then implanted via direct access through the sternotomy.Additional information was provided revealing the patient had severe mac and mild tortuosity.It was also noted that the septum was very fibrous.There was no suspected patient injury as a result of the difficulty crossing the septum.When it was noticed that the balloon was not inflating, volume had been pulled back and blood was observed in the atrion device.There was no difficulty withdrawing the system.There was no suspected patient injury related to the balloon "rupture".It was believed that the continual and repeated attempts to cross the septum could have caused a tear in the balloon.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction and includes additional information from the investigation.The following sections of this report have been corrected/updated: h6 (type of investigation, investigation findings, investigation conclusions), h10 (related report numbers) and h11 (additional narrative/data).This is one of two manufacturer reports being submitted for this case.Please see manufacturer report number 2015691-2025-05031 for details of the other event.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure modes is not required at this time.The device was not returned for evaluation as it was discarded.Due to the unavailability of the device, no visual inspection, functional testing, or dimensional analysis could be performed.In addition, there was no imagery provided for evaluation.The instructions for use (ifu), and training manuals have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.In this case, the delivery system balloon leak and difficulty crossing the septal wall with the delivery system were unable to be confirmed.As the device was not available for evaluation, the presence of a manufacturing non-conformance was unable to be determined.However, a review of the device history record (dhr) and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the event.A review of the ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.As reported, "there was difficulty crossing the septum with the 29 mm commander delivery system and valve.It was noted that access had been obtained without any issues.Prior to attempting to cross the septum, the septum was crossed and dilated with a 12 mm non-edwards balloon.The commander delivery system and valve were able to be inserted without any issues.The valve was also able to be aligned on the balloon without any issues.After multiple unsuccessful attempts to cross the septum, a decision was made to leave the valve on the commander delivery system in the right atrium (ra) and use another access site to cross the septum, and it was then dilated with a 16 mm non-edwards balloon.The commander delivery system and valve were able to cross the septum without any issues.Subsequently, when an attempt was made to inflate the balloon in the mitral annulus, it was discovered that the balloon had "ruptured"." per additional information provided, "it was felt that the angle at which the system was crossing the septum and the use of a smaller balloon to dilate were the causes of the crossing difficulty.It was also noted that the septum was very fibrous.Regarding to the balloon damage, it was believed that the continual and repeated attempts to cross the septum could have caused a tear in the balloon." in regard to the difficulty crossing the septal wall with the delivery system, it was reported that the septum was able to be crossed after dilating with a larger (16mm) non-edwards balloon and switching to another access site on a second attempt.In this case, anatomical variations, such as septum thickness and fibrosis, may have impeded the device's ability to cross the septal wall.These factors can create a more rigid and less penetrable septum, potentially leading to suboptimal septostomy during the initial attempt with a 14 mm balloon.As a result, it becomes more challenging for the delivery system to navigate through.As such, the available information suggests that patient and/or procedural factors (suboptimal septostomy due to patient anatomy condition) may have contributed to the event.In regard to the delivery system balloon leak, it was reported that the balloon was unable to be inflated during the first deployment after crossing.In this case, multiple attempts to cross the fibrotic septum likely led to balloon damage, resulting in the inability of balloon inflation.As such, the available information suggests that procedural factors (device manipulation and balloon interactions with fibrotic septum) may have contributed to the event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22294224
Report Number2015691-2025-05030
Device Sequence Number12839553
Product Code NPU
UDI-Device Identifier00690103193961
UDI-Public(01)00690103193961(17)261015(10)66090117
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9600LDS29A
Device Lot Number66090117
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2025
Supplement Date Received by Manufacturer06/19/2025
Initial Report FDA Received Date06/19/2025
Supplement Report FDA Received Date07/14/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale